Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Hanford, CA

January 20, 2017Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jan 20, 2017, 12:21 PM PST for Kern County, Tulare County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 12:21 PM PST (20:21 UTC)
Expired
Jan 20, 2017, 2:45 PM PST
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The Edwards AFB radar (KEYX), 94 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS56 KHNX 202021
FFWHNX
CAC029-107-202245-
/O.NEW.KHNX.FF.W.0014.170120T2021Z-170120T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1221 PM PST FRI JAN 20 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Eastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 245 PM PST

* At 1214 PM PST, Doppler radar indicated heavy rain across the
  warned area. Radar rainfall estimates ranged from a quarter to
  three quarters of an inch per hour. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ridgecrest, Rosamond, Tehachapi, California City, Maricopa,
  Bodfish, Golden Hills, South Lake Cdp, Onyx, China Lake Acres,
  Squirrel Mountain Valley, Mount Pinos, Stallion Springs, Inyokern,
  Weldon, Randsburg, Edwards AFB, Frazier Park, Lake Isabella and
  Mojave.

Excessive rainfall over any of the burn scar areas will result in
debris flow. The debris flow can consist of rock, mud, vegetation
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3481 11898 3481 11924 3486 11924 3488 11928
      3490 11945 3508 11946 3499 11876 3613 11881
      3591 11799 3579 11801 3579 11763 3569 11766
      3568 11762 3557 11764 3482 11764 3482 11889
      3479 11889 3479 11897

$$

mv
1 follow-up statement
530 
WGUS76 KHNX 202242
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
242 PM PST FRI JAN 20 2017

CAC029-107-202248-
/O.EXP.KHNX.FF.W.0014.000000T0000Z-170120T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
242 PM PST FRI JAN 20 2017

...THE FLASH FLOOD WARNING FOR EASTERN KERN AND SOUTHEASTERN TULARE
COUNTIES WILL EXPIRE AT 245 PM PST...

The widespread heavy rain has ended. Precipitation will turn to
scattered showers. Thus flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. 

LAT...LON 3481 11898 3481 11924 3486 11924 3488 11928
      3490 11945 3508 11946 3499 11876 3613 11881
      3591 11799 3579 11801 3579 11763 3569 11766
      3568 11762 3557 11764 3482 11764 3482 11889
      3479 11889 3479 11897

$$

mv

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 2:10 AM PST, 10 hours 11 minutes earlier.

Area forecast discussion, Jan 20, 2:10 AM PST, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
210 AM PST Fri Jan 20 2017

.SYNOPSIS...A series of Pacific storm systems will continue to
move inland across the state through Monday, bringing periods of
rain and mountain snow along with gusty winds to the region.
&&

.DISCUSSION...Band of light warm occlusion rain and snow is
rapidly moving east into the Sierra as the next larger and more
intense area moves into Merced County. This second area is being
enhanced by lots of dynamics as shown on satellite imagery. A
vorticity center is pushing toward the Bay Area as a strong jet
stream is aligned into the Central Coast. Precipitation will
expand over the next few hours with the maximum coverage occuring
during the morning hours. As colder air arrives aloft the nature
of the rain and snow will become showery towards late morning and
forecast models indicate some moderate instability with CAPE
values increasing to several hundred j/kg. Should see isolated to
scattered thunderstorms in the San Joaquin Valley and possibly the
foothills. After close examination of current winds and high
resolution forecast models the wind advisory for parts of the San
Joaquin Valley has been delayed by a few hours this morning. It
still looks rather windy over especially Merced County later this
morning.

For tonight the showery precipitation will begin to diminish as
the current storm system moves east and brief...again brief weak
ridging moves across the region Saturday afternoon. Saturday
evening the next band of warm frontal overrunning rain and snow
arrive from the next Pacific system. Sunday through Sunday evening
look to be very wet as forecast models don't push the trough
through the area until Monday. A trailing low pressure system is
then projected to move down the coast Tuesday and then move well
southeast of the area. Ridging is then forecast to build over the
area for a return to quiet weather.

So...lots of of headlines for Snow in the Sierra and Kern County
Mountains today through Sunday and of course the obligatory river
statement products as gauged rivers continue to run high due to
releases from reservoirs. Active weather for sure to continue...

&&

.AVIATION...
Isolated thunderstorms are possible over the San Joaquin Valley
between 19Z Friday and 03Z Saturday. Widespread mountain obscuring
IFR conditions in low clouds and precipitation across the southern
Sierra Nevada, adjacent foothills and Tehachapi mountains.
Additionally, local wind gusts of 35 knots or greater are possible
in the central San Joaquin Valley and the west side of the San
Joaquin Valley between 14Z Friday and 20Z Friday. VFR conditions can
be expected elsewhere across the central California interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 10 AM PST Saturday CAZ096-097.

Winter Weather Advisory from 7 AM this morning to 4 AM PST
Saturday ABOVE 5000 FEET FOR THE CAZ095.

Wind Advisory from 6 AM this morning to noon PST today
CAZ089>091.

&&

public...Dudley
avn/fw...DS
synopsis...Dudley

weather.gov/hanford

In the hours before

Local storm report, Jan 20, 10:53 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND DMG 10 NNW CATHYS VALLEY    37.57N 120.17W
01/20/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            TREE DOWN ACROSS BOTH LANES. REPORTED BY
            CHP.

&&

WP
Local storm report, Jan 20, 11:09 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1109 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     FLOOD            7 SE TEHACHAPI          35.06N 118.36W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODED. REPORTED BY CHP.

&&

WP
Local storm report, Jan 20, 11:10 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            5 NW KEENE              35.27N 118.63W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            #1 LANE FLOODED. REPORTED BY CHP.

&&

WP
Local storm report, Jan 20, 12:10 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1210 PM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            1 SE RED ROCK CANYON    35.32N 117.99W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            ROADWAY CLOSED DUE TO FLOODING. REPORTED BY
            CHP.

&&

WP
Local storm report, Jan 20, 12:12 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1212 PM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     DEBRIS FLOW      9 WSW LAKE ISABELLA     35.56N 118.61W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            LARGE ROCKS IN THE ROADWAY. REPORTED BY CHP.

&&

WP
Local storm report, Jan 20, 12:13 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     FLOOD            6 E SHAFTER             35.50N 119.16W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            OFFRAMP FLOODED. REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:32 PM PSTSpecial Weather StatementHNXFresno43 min
Jan 20, 8:19 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Tulare, Tuolumne8 hr
Jan 20, 8:43 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 2 more4 hr
Jan 20, 11:11 AM PSTAreal Flood AdvisoryHNXKern3 hr
Jan 20, 11:43 AM PSTAreal Flood AdvisoryHNXKern3 hr
Jan 20, 11:56 AM PSTFlash Flood WarningHNXKern64 min
Jan 20, 2:08 PM PSTSpecial Weather StatementHNXMadera37 min
Jan 20, 3:04 PM PSTSpecial Weather StatementHNXFresno, Madera, Mariposa26 min
Jan 20, 3:37 PM PSTSpecial Weather StatementHNXMadera53 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.